Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 89, NWS Blacksburg, VA

August 18, 2010Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 18, 2010, 3:54 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2010, 3:54 PM EDT (19:54 UTC)
Expired
Aug 18, 2010, 5:20 PM EDT
In force
86 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WGUS51 KRNK 181954
FFWRNK
VAC011-029-190200-
/O.NEW.KRNK.FF.W.0089.100818T1954Z-100819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  SOUTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 1000 PM EDT.

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS MOVING THROUGH THE    
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGINA...
  TOGA...DILLWYN...BUCKINGHAM...ANDERSONVILLE...TOWER HILL...OAKVILLE
  AND BENT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3734 7847 3733 7852 3737 7858 3734 7860
      3731 7865 3725 7868 3730 7895 3736 7898
      3754 7886 3755 7884 3758 7884 3765 7880
      3764 7874 3767 7872 3753 7833

$$

DS
2 follow-up statements
418 
WGUS71 KRNK 182048
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED AUG 18 2010

VAC011-029-190200-
/O.CON.KRNK.FF.W.0089.000000T0000Z-100819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPOMATTOX VA-BUCKINGHAM VA-
448 PM EDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHERN BUCKINGHAM AND APPOMATTOX COUNTIES...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THAT THUNDERSTORMS THAT PROMPTED THE WARNING HAVE EXITED 
THE COUNTY. RUN OFF FROM THESE EALIER STORMS STILL HAVE TIME TO 
COLLECT IN SMALL BASINS AND PRODUCE FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGINA...
TOGA...DILLWYN...BUCKINGHAM...ANDERSONVILLE...TOWER HILL...OAKVILLE
AND BENT CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3734 7847 3733 7852 3737 7858 3734 7860
      3731 7865 3725 7868 3730 7895 3736 7898
      3754 7886 3755 7884 3758 7884 3765 7880
      3764 7874 3767 7872 3753 7833

$$
019 
WGUS71 KRNK 182120
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED AUG 18 2010

VAC011-029-182130-
/O.CAN.KRNK.FF.W.0089.000000T0000Z-100819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPOMATTOX VA-BUCKINGHAM VA-
520 PM EDT WED AUG 18 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN BUCKINGHAM
AND APPOMATTOX COUNTIES...

THE CHANCE FOR FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3734 7847 3733 7852 3737 7858 3734 7860
      3731 7865 3725 7868 3730 7895 3736 7898
      3754 7886 3755 7884 3758 7884 3765 7880
      3764 7874 3767 7872 3753 7833

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:28 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 18, 2:28 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT WED AUG 18 2010

.SYNOPSIS...
A FRONT WILL REMAIN STALLED ACROSS THE MOUNTAINS THIS AFTERNOON
AND TONIGHT. THIS FRONT WILL PUSH SOUTH JUST OUT OF THE AREA ON
THURSDAY AND THURSDAY NIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR COMPOSITE SHOWS A LARGE AREA OF SHOWERS AND EMBEDDED TSTMS
OVER KY AND NRN TN ASSOCIATED WITH A SHORT WAVE. THIS AREA WILL BE
MOVING INTO THE MTNS PORTION OF THE CWA THIS AFTERNOON. IN
ADDITION...SCT TSTMS WILL LIKELY DEVELOP ALONG THE BLUE RIDGE
WHERE THERE WILL BE SOME LOW LEVEL CONVERGENCE IN WHAT WILL
BECOME A MODERATELY UNSTABLE AIRMASS. PWATS HAVE DROPPED DOWN A
BIT..BUT THE AREA OF SHOWERS TO THE WEST REPRESENTS A SLUG OF
TROPICAL MOISTURE THAT WILL BE MOVING IN. BOTTOM LINE IS THAT
HEAVY RAIN IS STILL EXPECTED...ESPECIALLY IN ANY TSTMS THAT
DEVELOP. I HAVE EXPANDED THE FLASH FLOOD WATCH A FEW COUNTIES TO
THE NORTHWEST TO INCLUDE MERCER AND MONROE IN WV...AND TO THE
SOUTHEAST TO INCLUDE YADKIN AND STOKES. THIS BASED MAINLY ON 1
HOUR FFG VALUES...WHICH ARE AS LOW AS 1.0 TO 1.5 INCHES AFTER
HEAVY RAIN LAST NIGHT. TSTMS WITH VERY HEAVY DOWNPOURS MAY
PROPAGATE INTO ALL OF THE PIEDMONT LATE THIS AFTERNOON OR EARLY
EVENING...SO THE WATCH MAY NEED TO BE EXTENDED TO COVER ALL OF MY
PIEDMONT COUNTIES...AND ALSO EXTENDED LATER IN TIME THAN 800 PM
THIS EVENING. WILL ASSESS THAT THREAT FOR THE AFT UPDATE. I MADE
SOME ADJUSTMENT TO THE POPS...SLOWING DOWN THE TIMING OF THE
LIKELY/CATEGORICAL POPS SOME BASED ON RADAR TRENDS. I MADE SOME
MINOR ADJUSTMENT TO HIGH TEMPS- LOWER IN MUCH OF THE MTNS...AND A
BIT HIGHER IN SOME OF THE PIEDMONT...BASED ON TRENDS AND PCPN/SKY
COVER.

PREVIOUS DISCUSSION
WATER VAPOR LOOP IS SHOWING A SUBTLE SHORT WAVE OVER SOUTHWEST
VIRGINIA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CONTINUES WITH THIS FEATURE IN THE VIRGINIA AND NORTH CAROLINA
FOOTHILLS AND PIEDMONT. EXPECT THESE SHOWERS AND STORMS TO TRACK
NORTHEAST EARLY THIS MORNING.

STALLED SURFACE BOUNDARY EXTENDED FROM SOUTHEAST PENNSYLVANIA TO
SOUTHERN KENTUCKY. THIS FRONT WAS ENHANCING THE LIFT AND
TRIGGERING THE SHOWERS NEAR THE GREENBRIER VALLEY. THE FRONT WILL
MOVE VERY LITTLE TODAY. THERE MAY BE A BREAK IN THE AREAL COVERAGE
OF THE PRECIPITATION BETWEEN THE SHORT WAVE NOW OVER THE COUNTY
WARNING AREA AND THE NEXT WAVE COMING OUT OF CENTRAL ILLINOIS.
500 MB HEIGHTS FALL SLIGHTLY BY TONIGHT AS THIS SHORT WAVE REACHES
THE REGION. BUT WITH THE SURFACE BOUNDARY IN THE AREA AND THE
UPPER DIFFLUENCE FROM THE RIGHT REAR QUADRANT OF THE UPPER
JET...WILL NOT REALLY NEED THIS SHORT WAVE FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS AGAIN THIS AFTERNOON.

RAISED HIGH TEMPERATURES A FEW DEGREES BUT STILL REMAINED BELOW
MAV GUIDANCE IN MOST LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
WINDS THROUGH THE MID LEVELS OF THE ATMOSPHERE EVENTUALLY BECOME
MORE WEST TO NORTHWEST AS THE ILLINOIS SHORT WAVE CROSSES THROUGH
THE AREA TONIGHT AND THURSDAY. THIS WILL BE ENOUGH TO PUSH THE
SURFACE FRONT TO THE SOUTH OF THE COUNTY WARNING AREA. DO NOT
ANTICIPATE A SIGNIFICANT CHANGE IN AIR MASS...BUT DEEP MOISTURE
GETS JUST FAR ENOUGH AWAY THAT THE PROBABILITY OF PRECIPITATION
WILL BE MUCH LOWER. STAYED CLOSE TO A BLEND OF MAV/MET GUIDANCE
FOR TONIGHT THROUGH FRIDAY. MODELS WERE SHOWING A WEAK HIGH OVER
THE MID ATLANTIC ON FRIDAY AND IF SURFACE AND LOW LEVEL WINDS END
UP FROM THE NORTHEAST OR EAST...THERE MAY BE MUCH MORE CLOUD COVER
AND HIGH TEMPERATURES MAY END UP BEING COOLER.

MODELS HAVE SLOWED DOWN THE ARRIVAL OF NEXT SYSTEM ON FRIDAY
NIGHT...SO HAVE TRIMMED THE PROBABILITY OF PRECIPITATION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY...A STRONG SHORT WAVE MOVG OVER THE RIDGE AND INTO THE
SRN/CENTRAL APPLNS BRINGS WARM ADVECTION...AND GOOD 850 MB
MOISTURE TRANSPORT INTO THE AREA- ESPECIALLY THE MTNS. MODELS ARE
EVEN INDICATING THAT THIS SHORT WAVE MAY PICK UP SOME OF THE
TROPICAL MOISTURE ASSOCIATED WITH THE OLD TROPICAL DEPRESSION
FIVE. LIKELY SOME DYNAMIC FORCING ACROSS THE AREA AS WELL. AT THE
SFC...THERE IS JUST A WEAK WARM FRONT THAT MOVES THROUGH THE OHIO
VALLEY AND INTO THE CENTRAL APPLNS. MODELS ARE TRENDING TOWARD
HAVING MORE PRECIP WITH THE FEATURE...SO HAVE CHC POPS GOING BY
SAT AFTERNOON ALL AREAS...WITH THE HIGHEST NEAR THE WARM FNT
ACROSS SE WV. HAVE CHANGED THE INTENSITY OF THE SHOWERS TO
MODERATE...BUT HEAVY WILL NEED TO BE ADDED IF IT LOOKS LIKE THIS
WAVE MAY PICK UP TROPICAL MOISTURE. TEMPS SATURDAY ARE STILL
WARM. HAVE STAYED CLOSE TO HPC GUIDANCE...WITH HIGHS SATURDAY
LOWER TO MID 80S MTNS TO NEAR 90 IN THE PIEDMONT.

FCST BEYOND SATURDAY GETS A LITTLE TRICKY. MODELS CONTINUE TO
AMPLIFY A TROUGH OFF THE MID ATLANTIC COAST IN RESPONSE TO A
DEEPENING TROUGH ALONG THE WEST COAST. A STRONG PIECE OF ENERGY MOVG
OVER THE CENTRAL U.S. RIDGE DIVES INTO THE EASTERN TROUGH AND THE
12Z GFS/00Z ECMWF ACTUALLY DROP A CLOSED UPPER LOW SOUTHWARD THRU
THE EASTERN GREAT LAKES AND INTO THE MID ATLANTIC REGION. THIS IS
MORE OF A FALL PATTERN...WITH POTENTIAL INSTABILITY SHOWERS/TSTMS
EACH DAY UNDER THE COLD POOL ALOFT. HAVE GENERALLY STUCK CLOSE TO
HPC POPS...WHICH ARE EITHER LOW CHC OF SLIGHT CHC...THROUGH THE
SUNDAY TO TUESDAY PERIOD. THIS CONVECTION WOULD BE MAINLY
DIURNAL...SO BEST COVERAGE EACH DAY WILL BE IN THE AFT AND EVENING
HOURS. THERE IS NOT MUCH COLD AIR ADVECTION THIS FAR SOUTH...BUT
MODELS DO GRADUALLY COOL...SO HAVE SHOWN A COOLING TREND IN THE
OVERNIGHT LOWS AND DAYTIME HIGHS FROM SUNDAY THROUGH TUESDAY. IF THE
CLOSED LOW CONTINUES TO TREND STRONGER AND FURTHER
SOUTH...TEMPERATURES WILL BE EVEN COOLER THAN FCST DUE TO A LITTLE
STRONGER COLD ADVECTION...AND MORE CLOUD COVER ASSOCIATED WITH THE COL
POOL ALOFT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND TSTMS WILL CONTINUE MOVG ALONG AND AHEAD OF A SFC FNT
WHICH IS DRAPED ACROSS VA ATTM. THERE IS AN INITIAL WAVE MOVG
ALONG THE FRONT THIS AFTERNOON INTO THIS EVENING...LIKELY PUSHING
THE FNT INTO NRN NC...THEN ANOTHER WAVE IS EXPECTED LATE TONIGHT.
ALL TAF SITES WILL EXPERIENCE MVFR SHOWERS...AND HAVE HIGH CHANCE
OF OF SEEING ONE OR MORE PERIODS OF IFR IN HEAVY RAIN...POSSIBLY
TSTMS. LYH AND DAN HAVE THE HIGHEST CHC OF SEEING A TSTM THROUGH
19/00Z- AND ANY STORMS MAY ALSO HAVE STRONG WIND GUSTS. ALL SITES
ARE EXPECTED TO DROP TO IFR OVERNIGHT AFTER ALL THE RAIN.
ADDITIONAL SHOWERS/TSTMS MAY MOVE INTO THE ARE BEFORE 19/18Z...BUT
BECAUSE OF TIMING DIFFERENCES IN THE MODELS...I HAVE JUST INCLUDED
CB IN THE CLOUD CODE AFTER 19/12Z FOR ALL TAF SITES FOR NOW.

THE FRONTAL BOUNDARY SLIDES FAR ENOUGH SOUTH OF THE REGION BY LATE
THURSDAY NIGHT THAT IS SHOULD TAKE THE BULK OF THE PRECIPITATION
WITH IT. ANOTHER ROUND OF IFR CONDS THU NIGHT IS LIKELY...AS HIGH
PRESSURE BUILDS INTO THE AREA AND WE SEE SOME WEDGE INDUCED
IFR/MVFR CIGS/VSBYS ON THE LEE OF THE APPALACHIANS BY EARLY FRIDAY
MORNING. SUB-VFR CONDITIONS MAY CONTINUE IN SOME PLACES THROUGHOUT
THE DAYTIME FRIDAY.

SATURDAY AND SUNDAY SHOWERS AND THUNDERSTORMS WITH SOME LOCALIZED
MVFR CONDITIONS RETURN TO THE AREA AS A COLD FRONT APPROACHES AND
THEN MOVES THROUGH THE REGION.

&&

.HYDROLOGY...
POTENTIAL FOR HEAVY RAIN REMAINS VERY HIGH THIS AND TONIGHT. WITH
AN EXCEPTIONALLY MOIST AIR MASS AND WIDESPREAD MODERATE TO HEAVY
SHOWERS AND THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AND
EVENING...HAVE EXPANDED THE FLASH FLOOD WATCH BY 2 COUNTIES IN SE
WV...AND 2 COUNTIES IN NW NC. RAINFALL RATES AROUND THREE TO FOUR
INCHES PER HOUR ARE STILL POSSIBLE WITH STRONGER THUNDERSTORMS
TODAY INTO THIS EVENING. THE WATCH MAY NEED TO BE EXTENDED TO
COVER ALL OF THE PIEDMONT IF TSTMS DEVELOP ALONG THE BLUE RIDGE AS
EXPECTED THIS AFTERNOON...THEY WILL LIKELY PROPAGATE INTO THE
PIEDMONT BY EARLY EVENING. THE WATCH MAY ALSO NEED TO BE EXTENDED
INTO TONIGHT- ESPECIALLY ACROSS NW NC AND VA BORDER COUNTIES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-
     009>019-022>024-032>035-043-045>047.
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NCZ001>004-
     018>020.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042-044.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...AMS/WP
LONG TERM...JJ
AVIATION...AMS/JJ
HYDROLOGY...
Hazardous weather outlook, Aug 18, 12:26 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT WED AUG 18 2010

NCZ001>004-018>020-VAZ007-009>019-022>024-032>035-043-045>047-WVZ042-
044-191630-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-MONROE-
1226 PM EDT WED AUG 18 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ020-044-058-059-WVZ043-045-191630-
ROCKINGHAM-CASWELL-BATH-PITTSYLVANIA-HALIFAX-CHARLOTTE-SUMMERS-
GREENBRIER-
1226 PM EDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 12:44 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT WED AUG 18 2010

VAZ007-010-011-WVZ042-181745-
BLAND VA-GILES VA-MERCER WV-TAZEWELL VA-
1244 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT BLAND...GILES...MERCER AND
TAZEWELL COUNTIES...

AT 1239 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 8
MILES NORTHEAST OF ROCKY GAP TO 13 MILES SOUTHWEST OF RICHLANDS...
MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3719 8183 3720 8178 3725 8175 3724 8171
      3721 8167 3721 8154 3726 8149 3729 8140
      3741 8132 3751 8097 3726 8058 3696 8175
      3697 8178 3702 8181 3713 8191

JJ
Special weather statement, Aug 18, 1:00 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT WED AUG 18 2010

VAZ011-019-WVZ043>045-181800-
ALLEGHANY VA-GILES VA-GREENBRIER WV-MONROE WV-SUMMERS WV-
100 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...GILES...
GREENBRIER...MONROE AND SUMMERS COUNTIES...

AT 1257 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES SOUTHEAST OF RICHWOOD TO PIPESTEM...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR TALCOTT AROUND 115 PM...LEWISBURG AROUND
130 PM...GREENBRIER STATE FOREST AROUND 145 PM AND NEOLA ROUND 200
PM.

LAT...LON 3827 8042 3823 8035 3811 8036 3805 8027
      3806 7997 3727 8057 3760 8107 3766 8104
      3772 8097 3771 8090 3775 8092 3778 8090
      3783 8094 3787 8077 3794 8081 3801 8079
      3806 8082 3807 8088 3810 8087 3808 8071

JJ
Special weather statement, Aug 18, 1:04 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT WED AUG 18 2010

VAZ013-014-017-022-033-181800-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
104 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT FLOYD...FRANKLIN...
MONTGOMERY...PULASKI AND ROANOKE COUNTIES...

AT 102 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 6
MILES NORTH OF SHAWSVILLE TO RADFORD...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR BRADSHAW AROUND 115 PM...
ELLISTON-LAFAYETTE BY 120 PM...GLENVAR AROUND 135 PM AND CROCKETT
SPRINGS AROUND 145 PM.

LAT...LON 3716 7985 3690 8022 3717 8075 3735 8025

JJ
Local storm report, Aug 18, 1:18 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      5 ENE INDEPENDENCE      36.65N 81.07W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            ROCK SLIDE CLOSING PART OF ROUTE 274 ABOUT 2 MILES NORTH
            OF ROUTE 58.

0400 PM     FLASH FLOOD      5 S FRIES               36.64N 80.97W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            FLASH FLOODING ON ROUTE 58 NEAR DELHEART ROAD DUE TO A
            BACKED UP CULVERT.

&&

CHENARD
Local storm report, Aug 18, 1:29 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      5 S FRIES               36.64N 80.97W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            FLASH FLOODING ON ROUTE 58 NEAR DELHEART ROAD DUE TO A
            BACKED UP CULVERT.

0430 PM     FLASH FLOOD      5 ENE INDEPENDENCE      36.65N 81.07W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            ROCK SLIDE CLOSING PART OF ROUTE 274 ABOUT 2 MILES NORTH
            OF ROUTE 58.

&&

CHENARD
Special weather statement, Aug 18, 3:27 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED AUG 18 2010

VAZ035-044>047-058-059-182030-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-
HALIFAX VA-PITTSYLVANIA VA-
327 PM EDT WED AUG 18 2010

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...
BUCKINGHAM...CAMPBELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA
COUNTIES...

AT 325 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHEAST OF BENT CREEK TO 5 MILES SOUTHEAST OF LYNCHBURG CITY TO 7
MILES EAST OF HURT...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR TOWER HILL AROUND 345 PM...APPOMATTOX
NATIONAL HISTORIC PARK AROUND 400 PM...GOLD HILL AROUND 415 PM AND
MADISONVILLE AROUND 430 PM.

LAT...LON 3740 7843 3733 7851 3737 7858 3727 7867
      3721 7868 3720 7864 3715 7859 3699 7866
      3703 7926 3740 7923 3762 7894 3756 7891
      3754 7885 3764 7883 3764 7874 3770 7871
      3771 7867 3767 7825 3763 7825

MC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:23 PM EDTSpecial Weather StatementRNKCity of Danville67 min
Aug 17, 10:09 PM EDTAreal Flood AdvisoryRNKTazewell2 hr
Aug 17, 10:24 PM EDTSpecial Weather StatementRNKHalifax51 min
Aug 17, 11:42 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte48 min
Aug 18, 5:08 AM EDTSpecial Weather StatementRNKCity of Danville52 min
Aug 18, 5:47 AM EDTSpecial Weather StatementRNKCharlotte58 min
Aug 18, 5:58 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville62 min
Aug 18, 12:29 PM EDTSpecial Weather StatementRNKBath61 min
Aug 18, 12:44 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell61 min
Aug 18, 12:52 PM EDTFlash Flood WarningRNKBland, Tazewell4 hr
Aug 18, 1:04 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford56 min
Aug 18, 1:30 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem3 hr
Aug 18, 1:59 PM EDTFlash Flood WarningRNKBland, Smyth, Wythe3 hr
Aug 18, 2:18 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania57 min
Aug 18, 2:22 PM EDTFlash Flood WarningRNKAmherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 1 more4 hr
Aug 18, 3:20 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville55 min
Aug 18, 3:27 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, City of Lynchburg63 min
Aug 18, 3:34 PM EDTFlash Flood WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville2 hr
Aug 18, 3:42 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte69 min
Aug 18, 3:58 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania67 min
Aug 18, 4:21 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville54 min

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.